|what is wasting and lipodistrophy
Jan 25, 2003
I have a couple questions. My first is a general question of what is the difference between wasting and lipodistrohpy.
Secondly, in the last six months the veins in my legs have become very noticable and I have lost considerable mass in my thighs and buttocks. Earlier this year I was losing weight at the rate of 2#/week but that has stabilized since summer and the occasional use of Marinol for my nausea. There seems to be no other change in my body. I have considerable problems with side effects from my meds; the most significant being severe diarrhea.
I have been positive taking meds for 2.5 years and am currently taking Rescriptor and Combivir, in addition to Tegretol (1,200 mg/day), Inderal (160 mg/day) and Depakote (2,500 mg/day) for my Epilepsy. Just recently my viral load reached undetectable after taking both Sustiva and Viramune previous to the Rescriptor.
When I inquired of my doctor about my legs he pretty much shrugged it off as something not to be concerned about. I recently moved to another city and am not all that confident in this new doctor. What do you think?
Response from Ms. Fields-Gardner
Whether you experience muscle or fat wasting, especially with weight loss, it is a serious issue!
Wasting, in its classic definition, is a loss of weight and lean tissues. This type of wasting can happen because of not eating or absorbing enough nutrients or losing too many through vomiting or diarrhea.
Lipodystrophy is a word used to characterize a whole slew of changes. The one we are concerned with here is more aptly called "lipoatrophy" or the loss of fat under the skin. What you describe with veins becoming more prominent sounds like you may be in this category. This can happen for a few reasons, many of which are linked with altered hormonal balance and function. There is also a bit of calorie balance that is important to weight stability and reducing risk for this type of body fat change.
Because you mentioned that your weight has stabilized since summer and using an appetite stimulant/anti-nausea medication, it is likely that diet has something to do with the loss of fat under the skin, as well.
The most basic of recommendations is good diet and exercise, keeping weight at an appropriate level. Beyond that you need to talk with your doctor about the various options available to slow or change the course of fat losses. These may include insulin sensitizing agents, hormonal modulation and/or replacement, and others.
Best wishes to you on the work ahead!
Loss of Muscle Mass
- Blowjob From A Prostitute Scared To Death
- Dry Cough After Vaginal Sex Condom Broke Worried I Have HIV
- Enlarged Lymph Nodes After Sex With Sex Worker Worried I Have HIV
- Fever After Rubbing Penis Worried I Have HIV
- Itchy Red Spots After Touching Blood Sign Of HIV AIDS
- Pain In Penis After Touching Vaginal Fluid Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.